Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Tallahassee, FL

April 4, 20115 counties in Alabama; Clay County, Quitman County, Randolph County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 4, 2011, 11:13 PM CDT for 5 counties in Alabama; Clay County, Quitman County, Randolph County, Georgia. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2011, 11:13 PM CDT (04:13 UTC)
Expired
Apr 5, 2011, 12:00 AM CDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Clay County, GA, Quitman County, GA, Randolph County, GA

What was reported inside it

TimeReportWhereRemark
Apr 4, 11:40 PM CDTTSTM WND DMGAbbeville, ALNUMEROUS TREES DOWN BLOCKING ROADS THROUGHOUT THE COUNTY. POWER OUTAGES ALSO REPORTED.
Apr 4, 11:40 PM CDTHAIL 0.75S Abbeville, AL
Apr 4, 11:45 PM CDTTSTM WND DMGOzark, AL10 TO 15 TREES REPORTED DOWN ACROSS THE COUNTY.
Apr 4, 11:52 PM CDTTSTM WND DMGGeneva, AL*** 2 INJ *** TREE ON A TRAILER. 2 MINOR INJURIES. SEVERL REPORTS OF POWERLINES DOWN IN GENEVA
Apr 4, 11:58 PM CDTTSTM WND DMGW Dothan, AL*** 2 INJ *** NUMEROUS TREES DOWN ACROSS THE COUNTY. 10 STRUCTURES DAMAGED. 2 MINOR INJURIES FROM TREES FALLING ON HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 9:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1916 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1916 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS52 KTAE 050413
SVRTAE
ALC031-045-061-067-069-GAC061-239-243-050500-
/O.NEW.KTAE.SV.W.0050.110405T0413Z-110405T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1113 PM CDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...LOWE ARMY HELIPORT...HANCHEY ARMY
  HELIPORT...
  GENEVA COUNTY IN SOUTHEAST ALABAMA...
  HENRY COUNTY IN SOUTHEAST ALABAMA...
  WESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF DOTHAN...
  WESTERN CLAY COUNTY IN SOUTHWEST GEORGIA...
  QUITMAN COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF GEORGETOWN...
  NORTHWESTERN RANDOLPH COUNTY IN SOUTHWEST GEORGIA...

* UNTIL MIDNIGHT CDT/100 AM EDT/

* AT 1107 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES NORTHEAST OF ARITON TO 24 MILES SOUTHWEST OF
  SAMSON...OR ALONG A LINE EXTENDING FROM 22 MILES EAST OF TROY TO 23
  MILES SOUTH OF ANDALUSIA...AND MOVING EAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  BROCKTON...ENTERPRISE...OZARK...LEVEL PLAINS...FORT RUCKER...
  DALEVILLE...HANCHEY FIELD...NEWTON...GEORGETOWN...GENEVA...
  PINCKARD...ABBEVILLE...MIDLAND CITY...HARTFORD...SLOCOMB...
  HEADLAND...FORT GAINES...KINSEY...TAYLOR...DOTHAN AND DOWNTOWN
  DOTHAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 3198 8495 3196 8496 3193 8491 3192 8468
      3099 8553 3100 8619 3153 8620 3154 8615
      3162 8614 3162 8543 3171 8541 3171 8522
      3178 8514 3190 8514 3194 8508 3199 8506
TIME...MOT...LOC 0412Z 268DEG 49KT 3180 8551 3098 8634

$$

42-DVD
1 follow-up statement
192 
WWUS52 KTAE 050448
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1148 PM CDT MON APR 4 2011

ALC031-045-061-067-069-GAC061-239-243-050500-
/O.CON.KTAE.SV.W.0050.000000T0000Z-110405T0500Z/
COFFEE AL-DALE AL-GENEVA AL-HOUSTON AL-RANDOLPH GA-HENRY AL-
QUITMAN GA-CLAY GA-
1148 PM CDT MON APR 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT
CDT/100 AM EDT/ FOR WESTERN CLAY...QUITMAN...HENRY...NORTHWESTERN
RANDOLPH...WESTERN HOUSTON...GENEVA...DALE AND COFFEE COUNTIES...

AT 1246 AM EDT/1146 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MORRIS TO THURSTON...OR ALONG A
LINE EXTENDING FROM 10 MILES SOUTHEAST OF GEORGETOWN TO 20 MILES
SOUTH OF LOWE ARMY HELIPORT...MOVING EAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GRIMES...BLACK...WILLIS CROSSROADS...KELLY SPRINGS...W. MAIN/BRANNON
ST...SPRINGVALE...COTTON HILL...SPRINGVALE STATION...WALTER F. GEORGE
L AND D...SLOCOMB...HEADLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3198 8495 3196 8496 3193 8491 3192 8468
      3099 8553 3100 8619 3153 8620 3154 8615
      3162 8614 3162 8543 3171 8541 3171 8522
      3178 8514 3190 8514 3194 8508 3199 8506
TIME...MOT...LOC 0447Z 268DEG 49KT 3181 8495 3100 8579

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 9:38 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 4, 9:38 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 PM EDT MON APR 4 2011

...SEVERE WEATHER POSSIBLE TONIGHT THROUGH EARLY TUESDAY MORNING AS
A SQUALL LINE APPROACHES THE REGION FROM THE WEST...

.DISCUSSION...
AT 10 PM EDT (9 PM CDT)...A SQUALL LINE (ASSOCIATED WITH A STRONG
COLD FRONT) EXTENDED FROM NORTHWEST OF ATLANTA GA TO MOBILE AL.
NUMEROUS WARNINGS HAVE BEEN ISSUED WITH THIS SQUALL LINE...AND WE
SEE NO REASON WHY THIS WILL NOT CONTINUE AS THE SQUALL LINE MOVES
INTO OUR FORECAST AREA WITHIN THE NEXT FEW HOURS. SO FAR IT LOOKS LIKE
THE NWP GUIDANCE WAS CORRECT IN THEIR HANDLING OF THIS SQUALL LINE
AND THE OVERALL LARGE SCALE ENVIRONMENT. THE COMBINATION OF
VERTICAL WIND SHEAR AND INSTABILITY APPEAR FAVORABLE FOR SOME
THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
WIND GUSTS...BUT THE SHEAR IS HIGH ENOUGH FOR THE POSSIBILITY OF
AN ISOLATED TORNADO. THE LATEST HIGH RES NWP GUIDANCE INDICATES
THAT THE SQUALL LINE MAY WEAKEN SOMEWHAT AS IT GETS INTO THE FL
BIG BEND AND SOUTH CENTRAL GEORGIA EARLY TUESDAY MORNING.

&&

.AVIATION...
CONDITIONS WILL DETERIORATE OVERNIGHT AS A STRONG COLD FRONT AND
ASSOCIATED SQUALL LINE MOVE ACROSS THE REGION. MVFR CONDITIONS
ALONG THE GULF COAST WILL SPREAD INLAND THROUGH THE REMAINDER OF
THE EVENING. THE SQUALL LINE IS FORECAST TO REACH KDHN AND KECP BY
05Z-06Z...KABY TO KTLH BY 08Z-09Z...AND KVLD BY 10Z. WIND GUSTS OF
35 TO 45 KNOTS ARE EXPECTED WITH HIGHER GUSTS POSSIBLE AS THE LINE
MOVES THROUGH. WEST TO NORTHWEST WINDS WILL IMMEDIATELY FOLLOW THE
SQUALL LINE AND REMAIN GUSTY THROUGH TUESDAY. SKIES SHOULD CLEAR
FROM WEST TO EAST BY MID-MORNING.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: CALHOUN...CENTRAL WALTON...
     COASTAL BAY...COASTAL FRANKLIN...COASTAL GULF...COASTAL
     JEFFERSON...COASTAL TAYLOR...COASTAL WAKULLA...GADSDEN...
     HOLMES...INLAND BAY...INLAND FRANKLIN...INLAND GULF...
     INLAND JEFFERSON...INLAND TAYLOR...INLAND WAKULLA...INLAND
     WALTON...JACKSON...LAFAYETTE...LEON...LIBERTY...MADISON...
     SOUTH WALTON...WASHINGTON.

     HIGH SURF ADVISORY UNTIL 2 PM EDT /1 PM CDT/ TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL BAY...COASTAL GULF...SOUTH WALTON.

GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
     WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

AVIATION...CAMP
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Apr 4, 9:15 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 PM EDT MON APR 4 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060215-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 PM EDT MON APR 4 2011 /915 PM CDT MON APR 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

...SEVERE STORMS POSSIBLE THROUGH EARLY TUESDAY MORNING...

...HIGH SURF AND DANGEROUS RIP CURRENTS TONIGHT THROUGH TUESDAY MORNING...

...SMALL CRAFT ADVISORY IN EFFECT...

A STRONG COLD FRONT IS APPROACHING FROM THE NORTHWEST. A SQUALL
LINE IS ACCOMPANYING THIS FRONT...PRODUCING NUMEROUS
THUNDERSTORMS. SOME OF THESE STORMS HAVE BEEN SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT. THIS SQUALL LINE WILL ENTER
SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE BETWEEN MIDNIGHT CDT
AND 2 AM CDT...SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND BETWEEN
3 AM EDT AND 8 AM EDT...AND THEN EXIT THE DIXIE AND LAFAYETTE COUNTY
REGION BY MID MORNING. DAMAGING WIND GUSTS WILL CONTINUE TO BE THE
MAIN THREAT...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. STRONG
ONSHORE WINDS WILL CAUSE ROUGH SURF AND SEAS OVER THE GULF COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST BY LATE TUESDAY
MORNING OR EARLY AFTERNOON. WINDS...SEAS...AND SURF HEIGHTS WILL
GRADUALLY SUBSIDE DURING THE DAY ON TUESDAY. MUCH COOLER AIR WILL
ARRIVE IN THE WAKE OF THE COLD FRONT. TUESDAY NIGHT...A FEW OF THE
NORMALLY COLDEST INLAND LOCATIONS COULD DROP INTO THE MID 30S. IF
THIS OCCURS... PATCHY FROST CANNOT BE RULED OUT. NO OTHER
HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE WEEK AND
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THE OVERNIGHT PERIOD.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:18 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston57 min
Apr 4, 11:59 PM CDTSevere Thunderstorm WarningTAEGeneva, Henry, Houston31 min
Apr 5, 2:40 PM CDTRed Flag WarningTAECoffee, Dale, Geneva, Henry, Houston28 hr
Apr 4, 11:41 PM CDTSevere Thunderstorm WarningTAEClay, Randolph, Terrell49 min
Apr 5, 12:08 AM CDTTornado WarningTAELee, Randolph, Terrell52 min
Apr 5, 12:28 AM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 4 more32 min
Apr 5, 12:43 AM CDTSevere Thunderstorm WarningTAEDecatur, Seminole47 min
Apr 5, 12:46 AM CDTSevere Thunderstorm WarningTAEDougherty, Lee, Terrell, Turner, Worth44 min
Apr 5, 12:49 AM CDTTornado WarningTAELee, Turner, Worth41 min
Apr 5, 12:58 AM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Decatur, Dougherty, Grady, Lee and 5 more32 min
Apr 5, 1:17 AM CDTTornado WarningTAEBaker, Colquitt, Dougherty, Mitchell, Worth43 min
Apr 5, 1:23 AM CDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Colquitt, Cook, Dougherty, Irwin and 4 more52 min
Apr 5, 1:28 AM CDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole47 min
Apr 5, 1:45 AM CDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Grady, Mitchell, Thomas45 min
Apr 5, 1:59 AM CDTSevere Thunderstorm WarningTAEGrady, Thomas46 min
Apr 5, 2:06 AM CDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Brooks, Colquitt, Cook, Irwin and 4 more39 min
Apr 5, 2:28 AM CDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 1 more47 min
Apr 5, 2:42 AM CDTSevere Thunderstorm WarningTAEBerrien, Cook, Irwin, Lanier33 min
Apr 5, 3:05 AM CDTTornado WarningTAEBerrien, Lanier, Lowndes25 min
Apr 5, 3:11 AM CDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.